Why do i get hot flushes?

Why do i get hot flushes?

About 10 years ago, I went through the menopause with no symptoms at all – no hot flushes, no mood swings, etc. However, I have noticed recently that I get hot flushes once or twice a day for no apparent reason (as well as directly after a single sip of wine). The flushing extends from my face to my finger tips. Is this normal for someone my age – I am 64.

It is not unusual for women to get menopausal symptoms for many years after their periods stop. One study of Swedish women found that about 15 per cent of them were still getting hot flushes 16 years after their last period. But your complaint of flushes starting for the first time many years after the menopause is less common. It may be that your ovaries have been producing small amounts of oestrogen over all these years, even though your menopause was many years ago. The flushes may, therefore, be your body's response to the complete absence of oestrogen production. But there could be another cause for the flushes and it is therefore important to discuss the problem with your GP or an endocrinologist. Some people, especially those of Asian descent, experience flushing after drinking alcohol because they are unable to chemically break down alcohol. The build-up of certain chemicals in the bloodstream causes flushing to occur. There are also a few drugs that cause flushing, and you need to check that you are not taking any of these. The commonest are some blood-pressure medications and a drug that is used to treat raised blood lipids, called nicotinic acid. If the cause of your flushing turns out to be a late effect of the menopause, you would probably find relief by taking hormone replacement therapy, although you would need to weigh up the pros and cons of starting a long-term medication.

A lump in my throat

Do you have any advice for the control and management of laryngopharyngeal reflux disease? I suffer from hoarseness, a feeling of a lump in the throat and choking sensations. I frequently have to "clear my throat". I have seen two specialists and had two endoscopic looks into my stomach and throat. They both say that acid from my stomach is getting into my throat. I don't have any other acid symptoms, such as heartburn. I have been taking Losec (also known as omeprazole) for several months, but it has hardly made any difference.

There is supposed to be acid in your stomach, in order to dissolve and digest food. When the acid manages to escape out of the stomach and move upwards, it can cause several types of symptoms. The commonest is heartburn, which results from acid irritation of the lining of the oesophagus (the tube that leads from the throat to the stomach). If the acid gets as far as the throat, it can irritate the back of the throat and the voice box (the larynx). This is called laryngopharyngeal reflux. The medication that you have been taking is designed to reduce the amount of acid that the stomach produces. Usually it is a very effective treatment. There are several other things that you can do to help. If you smoke, you must stop, because smoking makes acid reflux worse. Being overweight and wearing tight-fitting clothes may make the problem worse. Even losing a few pounds can sometimes make a considerable difference. Some patients find that certain foods make reflux worse. Common culprits are: caffeine-containing drinks, chocolate, fried foods, cheese and eggs.

Which drug is best?

Some years ago I was diagnosed with osteoporosis and prescribed Didronel. At my last visit to the hospital clinic the doctor told me that I should change to a once-a-week dose of Fosamax (alendronate). When I discussed this with my GP he did not agree that there was a significant difference between the two drugs. He also felt that Fosamax had worse side-effects. Which doctor should I believe? Is there a good website where I could look for up-to-date information myself?

Both Fosamax and Didronel have been shown to be effective in reducing bone loss and preventing some of the complications of osteoporosis, such as broken hips and crumbling vertebral bones. Fosamax is the newer of the two drugs, and your GP is correct in mentioning that it has the potential for more serious gastrointestinal side-effects. It is not possible to give a simple answer to the question: "Which drug is better?" Whichever drug you take, you should also think about non-drug interventions to prevent your osteoporosis from getting worse. Dietary changes and exercises to improve your strength and balance are also important ways of preventing fractures. If you want to look at all the available evidence, go to the website of the Health Evidence Bulletins – Wales ( hebw.uwcm.ac.uk), and click on osteoporosis.

Have your say

Letters and e-mails continue to arrive commenting on the lack of facilities to help paedophiles.

LC, a psychotherapist, suggests contacting the Jungian section of the British Association of Psychotherapists (020-8452 9823) or the Westminster Pastoral Foundation, a counselling organisation (020-7937 6956). "He could ask for names of well-qualified therapists who he could meet to see if he felt he could trust them enough to discuss some of the issues which are worrying him."

RH, a counsellor in East Anglia, says: "As an NHS GP surgery counsellor, I would work with him. I'd encourage him to see himself as a whole person, and not write himself off as someone with inappropriate/unacceptable sexual feelings."

A man who is currently being detained in a prison in Norfolk writes: "Unfortunately there seem to be no self-help or peer-support organisations for paedophiles. In the current climate, any such group is likely to be pounced on by the press and the police as a 'paedophile ring'."

Please send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182 or e-mail to health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally

Comments